Was the order for Benadryl or benazepril? Videx or Bidex? Fentanyl or sufentanil? When it comes to ordering, dispensing and administering medication, accuracy is crucial to keeping patients safe. But because medication names often look or sound alike, mistakes can unfortunately be made all too easily.
In an effort to reduce these types of errors, the Food and Drug Administration and the Institute for Safe Medication Practices recommends pharmacists use what is known as “tallman” lettering on medication labels. With tallman lettering, part of the word is capitalized to highlight the difference between the names, so Invanz becomes INVanz and Avinza becomes AVINza.
“A lot of people don’t know what it is,” said Amy Rosenberg, Pharm.D., a pharmacy specialist in medication safety for UF Health Shands Hospital. “They see it and say ‘What in the world? Why did they write that name that way?’ But it makes you stop and really look at it. “It calls your eyes to what is different in the words, rather than what is similar.”
In addition to using this technique in the hospital, UF Health Physicians began implementing tallman lettering in physicians’ practices last year after a site visit from the Institute for Safe Medication Practices.
“Evidence shows that it reduces errors in the hospital,” said Anzeela Schentrup, Pharm.D., Ph.D., director of ambulatory clinical quality for UF Health Physicians. “There was no reason to think it would not work in the clinic, too.”
But tallman lettering is just one example of how UF Health Shands Hospital and UF Health Physicians teams are working to prevent medication errors. UF Health Physicians staff members also began storing look-alike and sound-alike drugs in different areas. Physically separating the medications reduces the changes of employees mixing them up. Pharmacists in the hospital adhere to this practice as well. Within the hospital, pharmacists have established additional measures to ensure commonly mixed-up medications don’t get switched. With some medications, pharmacists have to answer a series of questions before a dose can be prepared for patients.
“Patient safety reports show that staff members get confused and choose the wrong medications,” Schentrup said. “It’s a common human error. Things like using tallman lettering and storing look-alike, sound-alike drugs away from each other help mitigate that human lapse.”